NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, February 25, 2017
Trying to find out whats wrong with my mother
Could you please give me some advice on my mothers condition. I will try to make it brief, it started with a NEW blood pressure pill, Athenolol after a few days of starting it she broke out in a rash...doc told her to stop taking them...few days later not better...doc said must be allergic to something else and to start taking them again...it got even worse, took her back off of them took her to a dermatologist after it got much worse..back like a infected burn...finger sores...face red and eyes swelled...he did ANA and skin bx....ANA cam back high,,,bx neg continued to get worse as in her getting very weak...not sure if it was from predisone...she got to the point of not being able to walk...doc thought maybe drug induced lupus. was admitted to hospital for approx a week...treated symptoms and sent home...progressivly got worse...congestion, unable to raise arms above head, unable to swallow. sores on knuckles, open new sore on face and scalp...(alot of symptoms of myositis?) was readmitted to hospital with still no answer to what is causing it. Had a high heart rate on admission, high cpk, troponin was fine, congested heart, and enlarged, a few days later a pacemaker was put in..Also a scope to see if blockage preventing swallowing, neg for blockage, does have a few small gastric ulcers. Neuro doc came in a few days ago and had her open and shut her eyes a few times and noticed one eye drooped after,,he did a 24hr for polypuria..?spelling...I spoke to nurse tonight and said he mentioned myasthenia gravis. I was wondering if you think she should have a muscle bx done to rule out the myositis? She has so many of the symptoms. They are still not sure since Oct of what is causing this...either drug reaction, drug induce lupus, hepatitis C, a viral infection or now myasthenia gravis. I am affraid that by the time they find out what it is it is going to be to late. She hasnt been able to eat or drink in weeks and just yesterday put a cvp line in. She is not on any steriods. Please if you have any suggestions.
While it is not possible to make clear recommendations without examining a patient, I have seen several patients who had a very similar clinical picture (although, there was no temporal relation with any drug in patients that I saw). The diagnosis in those patients was Acute Dermatomyositis - they had a purplish or lilac colored rash on face, swelling around eyelids and muscle weakness of upper arms and thighs. Muscle biopsy of proximal muscles (thighs usually) preferably after localizing the site of muscle inflammation by MRI or EMG (electromyogram); EMG; SGOT, SGPT, CPK, LDH tests were essential for making the diagnosis. Some patients had the involvement of heart or lungs. Test for some autoantibodies such as anti-Mi2, anti-Jo1 and anti-SRP could be very helpful in predicting the outcome of treatment; these antibodies are usually not performed in most Centers and blood sample may have to be sent to specialized centers such as NIH (Dr. Fred Miller or Paul Plotz) or Oklahoma Medical Research Foundation (Dr. Ira Targoff). These patients should be investigated for any cancer any where in the body, and also for any evidence of systemic vasculitis (which may be detected by physical examination, muscle biopsy, nerve conduction tests). Viral and other infection should also be ruled out. Every possible attempt should be made to have an EARLY DIAGNOSIS, and AS SOON AS the diagnosis becomes clear, a very aggressive and careful treatment regimen should be instituted. Treatments of myositis usually involve immunosuppressive drugs which may have their own set of complications which should be carefully monitored and tackled. Physical therapy and keeping the muscle in motion is a very important part of the management.
Ram Raj Singh, MD
Associate Professor of Clinical Medicine
College of Medicine
University of Cincinnati